Indiana, 2002

Flood in Indiana, December 20 to 21, 2002

December 20 to 21, 2002 · NWS IND · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 20, 3:00 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 20, 3:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST FRI DEC 20 2002

FORECAST CHALLENGE IS PRECIP ON SATURDAY NITE.

CURRENTLY...CLOSED UPPER LOW SLOWLY SPINS OFF TO THE EAST OVER THE
NEXT 12-24 HOURS.  NOTHING MORE THAN SOME CLOUDS ASSOCIATED WITH
THIS SYSTEM AND WILL LEAVE OUT ANY MENTION OF PCPN.

NEXT CHANCE OF PRECIP BEGINS ON SAT NITE AS SHORT WAVE QUICKLY MOVES
FROM SOUTHWEST TO NORTHEAST THROUGH THE CWA.  PRECIP TYPE WILL BE AN
ISSUE AS FORECASTED H85 TEMPS ARENT BELOW 0C AT THE ONSET OF PRECIP
AND ONLY GO BELOW ZERO SHORTLY BEFORE IT ENDS.  LLVL THKNS
(1000-850) STAY ABOVE CRITICAL VALUES AT ONSET THEN CHANGEOVER
TOWARD ENDING.  WILL KEEP CURRENT RAIN/SNOW IN FORECAST AND REFINE
AS TIME GETS CLOSER.  AFTER SATURDAY NIGHT NOT MUCH PRECIP EXPECTED
UNTIL TUES NITE.  GFS SHOWS PRETTY STRONG SYSTEM BUT WILL WAIT FOR
FURTHER RUNS TO DECIDE ON AMOUNTS ETC.

WENT TOWARD MAV FOR TEMPS/POPS AS MET HAS TRENDED TOO FAR OFF FROM
REALITY.

.IND...NONE.

SALLY
Hazardous weather outlook, Dec 20, 2:40 PM EST, 1 hour 5 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ON SATURDAY NIGHT A LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SNOW
OR RAIN TO CENTRAL INDIANA.

ON TUESDAY NIGHT ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO BRING
SNOW TO CENTRAL INDIANA.  SNOWFALL AMOUNTS ARE UNCERTAIN AT THIS
TIME.  THE TRACK OF THIS SURFACE LOW WILL GREATLY INFLUENCE THE
AMOUNT OF SNOWFALL AN AREA WILL RECEIVE.  STAY TUNED TO NOAA WEATHER
RADIO OR OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/IND FOR FURTHER
UPDATES ON THIS UPCOMING WINTER WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

WINTER SPOTTERS WILL BE ACTIVATED AS ANY SNOWFALL EVENT UNFOLDS.
PLEASE REPORT YOUR SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN INDIANAPOLIS.

SALLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
December 20, 3:45 PM EST to December 21, 6:00 AM EST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Flooding of lowlands along the East Fork White River. The river crested at 12.42 feet where the flood stage is 12.0 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326900.